A drug is supposed to cure or at least alleviate our symptoms. But medicines can also cause unwanted effects. Some of the rare but potentially dangerous side effects include drug allergies. In most cases it comes to skin changes in the form of an itchy rash (drug eruption). However, all other symptoms of allergy can also occur from runny nose, asthma attacks to life-threatening allergic shock. Anyone who observes such symptoms after taking a drug, should definitely consult a doctor.
Drug allergy in children
Three-year-old Phillip, for example, presented with a very itchy rash all over his body during the emergency consultation. The cause was an antibiotic that he had taken for three days to treat a feverish otitis media. The emergency doctor prescribed a new antibiotic and an anti-itching juice (antihistamine) to treat the allergy.
Especially with children, it may be difficult to distinguish a drug rash from a measles or other virus rash. Unclear skin rashes should therefore always be clarified by a specialist, says the pediatrician and allergist dr. Wolfgang Rebien, President of the Doctors Association of German Allergologists (ÄDA).
Drug allergy - what to do?
If a drug allergy is suspected, allergy testing should be performed at the earliest two weeks after the symptoms have resolved, but if possible within the next six months, with a specialist allergist. In some cases it is possible to obtain clues to the triggering substance by means of various skin and blood tests.
However, certainty is only provided by relatively complex and not entirely harmless examinations, in which the patient takes the drug again under medical supervision, reports the Göttingen allergist and dermatologist Professor Dr. med. Thomas Fox. He criticizes that there is no official data available for Germany on the risk of life-threatening drug allergies. Here there is an urgent need for action, according to Fuchs.
Causes of a drug allergy
Medicinal allergies to antibiotics, epilepsy medications and analgesics are relatively common. Even gentle natural remedies such as Echinacea or chamomile can cause allergies. Occasionally it turns out in allergological diagnostics that the person affected is not allergic to the active ingredient of the drug, but to a so-called auxiliary or additive. This can be a color, flavor or preservative.
The suspected penicillin allergy may therefore not be triggered by the penicillin but, for example, by a dye in the tablet. In this case, the allergy diagnosis is of great importance, because the person can then very well take penicillin. It only has to be another manufacturer's tablet that does not contain this dye, explains Fuchs.
Carry allergy passport
It is therefore very important in drug allergies to register the result of the allergy test in an allergy passport and always present this at the doctor's visits. Then every doctor will be able to choose the optimal and tolerable drug. The most effective therapy for drug allergy is to consistently avoid the triggering substance.
Patients should take new drugs only after consulting their doctor. People who have ever had an allergic reaction to a drug must also take care of all other medications. They are ten times more likely to develop more drug allergies.
Aspirin can make asthma sufferers breathless
Not in every case is behind the symptoms of a drug allergy but a real allergic reaction. It can also be a so-called pseudoallergy. In contrast to the allergic reaction, which usually occurs only a few days after the first medication, it may come here at the first dose to symptoms such as rash, runny nose or shortness of breath.
An example of a pseudoallergy is a bronchial asthma caused by the pain and rheumatic drug acetylsalicylic acid (ASA). In the normal population, the risk is less than one percent. By contrast, every fifth adult asthmatic reacts to the intake of ASA with an asthma attack.